Tutorial, Bayes net for forensic DNA analysis, Satellite, Dice, DNA Helix, Distance Matrix of pairs of amino acids, Bristol Balloon festival
SuSTaIn About News Postgraduate degrees Events Research highlights Jobs Management Statistics Group Statistics Home Research Members Seminars Statistics@Bristol Mathematics Home External Links APTS Complexity science Royal Statistical Society International Society for Bayesian Analysis


Linear variance bounds for particle approximations of time-homogeneous Feynman-Kac formulae

by Nick Whiteley, Nikolas Kantas and Ajay Jasra

This article establishes sufficient conditions for a linear-in-time bound on the non-asymptotic variance for particle approximations of time-homogeneous Feynman-Kac formulae. These formulae appear in a wide variety of applications including option pricing in finance and risk sensitive control in engineering. In direct Monte Carlo approximation of these formulae, the non-asymptotic variance typically increases at an exponential rate in the time parameter. It is shown that a linear bound holds when a non-negative kernel, defined by the logarithmic potential function and Markov kernel which specify the Feynman-Kac model, satisfies a type of multiplicative drift condition and other regularity assumptions. Examples illustrate that these conditions are general and flexible enough to accommodate two rather extreme cases, which can occur in the context of a non-compact state space: (1) when the potential function is bounded above, not bounded below and the Markov kernel is not ergodic; and (2) when the potential function is not bounded above, but the Markov kernel itself satisfies a multiplicative drift condition.

Keywords: Feynman-Kac formulae; Non-asymptotic variance; Multiplicative drift condition.

Full text of the paper, which has recently appeared in Stochastic Processes and their Applications, Volume 122, Issue 4, April 2012, Pages 1840-1865 . See http://dx.doi.org/10.1016/j.spa.2012.02.002